Parameterized Modal Satisfiability
2012 (English)In: Algorithmica, ISSN 0178-4617, E-ISSN 1432-0541, Vol. 64, no 1, 38-55 p.Article in journal (Refereed) Published
We investigate the parameterized computational complexity of the satisfiability problem for modal logic and attempt to pinpoint relevant structural parameters which cause the problem’s combinatorial explosion, beyond the number of propositional variables v. To this end we study the modality depth, a natural measure which has appeared in the literature, and show that, even though modal satisfiability parameterized by v and the modality depth is FPT, the running time’s dependence on the parameters is a tower of exponentials (unless P=NP). To overcome this limitation we propose pos- sible alternative parameters, namely diamond dimension and modal width. We show fixed-parameter tractability results using these measures where the exponential dependence on the parameters is much milder (doubly and singly exponential respectively) than in the case of modality depth thus leading to FPT algorithms for modal satisfiability with much more reasonable running times. We also give lower bound arguments which prove that our algorithms cannot be improved significantly unless the Exponential Time Hypothesis fails.
Place, publisher, year, edition, pages
2012. Vol. 64, no 1, 38-55 p.
Modal logic, Parameterized complexity, Satisfiability problems
Computer and Information Science
IdentifiersURN: urn:nbn:se:kth:diva-58600DOI: 10.1007/s00453-011-9552-zISI: 000304395100004OAI: oai:DiVA.org:kth-58600DiVA: diva2:473407
QC 201302042012-01-192012-01-052013-02-04Bibliographically approved